Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 892, NWS Norman, OK

October 21, 20174 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 5:24 PM CDT for 4 counties in Oklahoma. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2017, 5:24 PM CDT (22:24 UTC)
Expired
Oct 21, 2017, 6:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Caddo County, OK, Comanche County, OK, Kiowa County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 34 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 6:00 PM CDTHAIL 32 Wnw Indiahoma, OKLOCATION APPROXIMATE.
Oct 21, 6:05 PM CDTTORNADO2 E Indiahoma, OKCONFIRMED VIDEO OF TORNADO. CORRECTED FOR 6 PM NOT 5 PM.
Oct 21, 6:10 PM CDTTSTM WND DMG2 W Cache, OKPOWERPOLES PARTIALLY DOWN. TIME ESTIMATED BY RADAR.
Oct 21, 6:19 PM CDTTSTM WND DMG2 W Cache, OKPOWERPOLES PARTIALLY DOWN.
Oct 21, 6:20 PM CDTHAIL 0.88Lake Lawtonka, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

319 
WUUS54 KOUN 212224
SVROUN
OKC015-031-075-141-212315-
/O.NEW.KOUN.SV.W.0892.171021T2224Z-171021T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
524 PM CDT SAT OCT 21 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Comanche County in southwestern Oklahoma...
  Southwestern Caddo County in southwestern Oklahoma...
  Southeastern Kiowa County in southwestern Oklahoma...
  North central Tillman County in southwestern Oklahoma...

* Until 615 PM CDT

* At 524 PM CDT, a severe thunderstorm was located 4 miles northeast
  of Manitou, moving northeast at 20 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Cache, Snyder, Mountain Park, Medicine Park, Indiahoma, Manitou,
  Meers, Lake Lawtonka, Fort Sill and Wichita Mountains Wildlife
  Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3445 9886 3447 9897 3456 9902 3464 9901
      3493 9868 3485 9851 3469 9840
TIME...MOT...LOC 2224Z 228DEG 18KT 3455 9893 

HAIL...1.75IN
WIND...70MPH
 
$$

KURTZ
2 follow-up statements
421 
WWUS54 KOUN 212229
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
529 PM CDT SAT OCT 21 2017

OKC015-031-075-141-212315-
/O.CON.KOUN.SV.W.0892.000000T0000Z-171021T2315Z/
Comanche OK-Caddo OK-Kiowa OK-Tillman OK-
529 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN COMANCHE...SOUTHWESTERN CADDO...SOUTHEASTERN KIOWA
AND NORTH CENTRAL TILLMAN COUNTIES...

At 529 PM CDT, a severe thunderstorm was located 6 miles northeast of
Manitou, moving northeast at 20 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Cache, Snyder, Mountain Park, Medicine Park, Indiahoma, Manitou,
Meers, Lake Lawtonka, Fort Sill and Wichita Mountains Wildlife
Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3445 9886 3447 9897 3457 9899 3467 9898
      3493 9868 3485 9851 3469 9840
TIME...MOT...LOC 2229Z 228DEG 18KT 3457 9891 

HAIL...2.75IN
WIND...70MPH
 
$$

KURTZ
473 
WWUS54 KOUN 212236
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
536 PM CDT SAT OCT 21 2017

OKC015-031-075-141-212315-
/O.CON.KOUN.SV.W.0892.000000T0000Z-171021T2315Z/
Comanche OK-Caddo OK-Kiowa OK-Tillman OK-
536 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN COMANCHE...SOUTHWESTERN CADDO...SOUTHEASTERN KIOWA
AND NORTH CENTRAL TILLMAN COUNTIES...

At 535 PM CDT, a severe thunderstorm was located 6 miles southeast of
Snyder, moving northeast at 20 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Cache, Snyder, Medicine Park, Indiahoma, Meers, Lake Lawtonka, Fort
Sill and Wichita Mountains Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3445 9886 3447 9893 3457 9896 3470 9894
      3493 9868 3485 9851 3469 9840
TIME...MOT...LOC 2235Z 223DEG 17KT 3459 9888 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...70MPH
 
$$

KURTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:10 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Oct 21, 2:10 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
210 PM CDT Sat Oct 21 2017

.DISCUSSION...
The cold front continues to progress southward this afternoon
across northwestern OK, with a few elevated showers quickly
lifting northeast ahead of it. Stratus is finally starting to mix
out over portions of western and central OK so expect
destabilization through late this afternoon. Initial storm
development should occur sometime around 5 PM along the front in
western and northwestern OK. A few discrete cells will be possible
over southwestern OK and western north TX, with the greatest
potential for a tornado or two near the Red River early this
evening. Otherwise, expect rapid linear merge into a squall line
extending from northern OK into southern and southwestern OK
around 9-10 PM. Wind damage will become a concern during that time
frame. The storms should exit our FA around 1-2 AM.

Tomorrow will be quiet with much cooler and drier air moving into
the Southern Plains. Skies will also clear. A brief warmup is
expected Monday, but another cold front will arrive Tue.
Precipitation is not expected with this front. Again, temperatures
will climb back to a few degrees above normal for Wed and Thu
before a strong cold front arrives overnight Thursday thru Fri.
Some snow will even be possible over northwestern OK Sat AM as a
deep trough sweeps across the central and northern CONUS. Highs on
Friday and Sat are expected to be 10 to 15 degrees below average.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  68  48  77 / 100   0   0   0
Hobart OK         46  70  47  78 /  90   0   0   0
Wichita Falls TX  50  71  48  80 /  90   0   0   0
Gage OK           40  71  46  75 /  10   0   0   0
Ponca City OK     47  69  46  75 / 100   0   0   0
Durant OK         56  71  48  80 / 100  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04/03
Hazardous weather outlook, Oct 21, 12:24 PM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Norman OK
1224 PM CDT Sat Oct 21 2017

OKZ004>048-050>052-TXZ083>090-221230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1224 PM CDT Sat Oct 21 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced risk of severe thunderstorms across portions
of north central, central, and southern Oklahoma, and western
north Texas. A Slight and Marginal risk cover much of the rest of
the area.

Location...
The Enhanced risk is near and southeast of a line from Cherokee to
Seiling to Clinton and Altus Oklahoma, to Crowell and Seymour
Texas. This includes places like Ponca City, Enid, Lawton,
Oklahoma City Metro, Ada, and Ardmore Oklahoma, and Wichita Falls
Texas. The Slight and Marginal risks are west of the Enhanced risk
and southeast of a line from Buffalo to Arnett Oklahoma.

Impacts...
Damaging wind gusts to around 80 mph and large hail up to the size
of tennis balls are the primary concerns. There is a low potential
for tornadoes across portions of central and southern Oklahoma,
and western north Texas.

Timing...
The most likely time for severe storms will be from 3 pm to 2 am.
The most likely time for a tornado, if a tornado occurs, will be
from 3 pm to 9 pm.

Discussion...
Thunderstorms will develop along the strong cold front which will
push into northwestern Oklahoma this Afternoon. Initial storms
will occur across northern and western Oklahoma. Thunderstorms
will continue to develop as the cold front moves across the area
this evening and overnight. Storms will form into one or two lines
fairly quickly. Large hail will be a concern with the initial
development, before damaging winds become the greatest concern as
storms become more linear. Isolated wind gusts up to 80 mph are
possible.

Other more discrete storms could develop in parts of southwest
Oklahoma and western north Texas later this afternoon near a
surface low, the front, and dryline. Large hail up to the size of
tennis balls and wind gusts to 70 mph will be the main concerns
with these storms. However, there will also be a low potential for
tornado development within the strongest storms. Eventually,
these storms are expected to merge into line segments as well,
with the damaging wind potential becoming a greater concern. The
tornado potential is expected to decrease later this evening.

The potential for severe storms will decrease overnight but
thunderstorms will remain possible through early Sunday.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A few thunderstorms may linger in parts of southeast Oklahoma
Sunday morning before exiting the area.

.Cold/Frost...
Patchy frost and near freezing temperatures may be possible across
portions of Oklahoma late next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Local storm report, Oct 21, 5:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             HEADRICK                34.63N 99.14W
10/21/2017  E3.00 INCH       JACKSON            OK   FIRE DEPT/RESCUE

&&

RBARNES
Local storm report, Oct 21, 5:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             ROOSEVELT               34.85N 99.02W
10/21/2017  E1.75 INCH       KIOWA              OK   CO-OP OBSERVER

&&

MAD
Local storm report, Oct 21, 5:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             HEADRICK                34.63N 99.14W
10/21/2017  E2.75 INCH       JACKSON            OK   TRAINED SPOTTER

&&

MAD
Local storm report, Oct 21, 5:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             MANITOU                 34.51N 98.98W
10/21/2017  E1.75 INCH       TILLMAN            OK   AMATEUR RADIO

&&

MAD
Local storm report, Oct 21, 5:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             SAYRE                   35.30N 99.64W
10/21/2017  E0.75 INCH       BECKHAM            OK   EMERGENCY MNGR

&&

MAD
Local storm report, Oct 21, 5:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             HEADRICK                34.63N 99.14W
10/21/2017  E1.75 INCH       JACKSON            OK   EMERGENCY MNGR

            WINDSHIELD DAMAGE REPORTED.

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:28 PM CDTSpecial Weather StatementOUNTillman32 min
Oct 21, 3:37 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman53 min
Oct 21, 4:04 PM CDTSpecial Weather StatementOUNRoger Mills26 min
Oct 21, 4:05 PM CDTSpecial Weather StatementOUNCuster40 min
Oct 21, 4:06 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman39 min
Oct 21, 4:08 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita52 min
Oct 21, 4:21 PM CDTSpecial Weather StatementOUNBeckham24 min
Oct 21, 4:25 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey50 min
Oct 21, 4:29 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills46 min
Oct 21, 4:31 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills44 min
Oct 21, 4:42 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman48 min
Oct 21, 4:45 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kiowa, Washita45 min
Oct 21, 4:48 PM CDTSpecial Weather StatementOUNRoger Mills27 min
Oct 21, 5:09 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills37 min
Oct 21, 5:13 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major47 min
Oct 21, 5:18 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Washita42 min
Oct 21, 5:27 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman48 min
Oct 21, 5:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey47 min
Oct 21, 5:30 PM CDTSevere Thunderstorm WarningOUNCuster, Washita45 min
Oct 21, 5:37 PM CDTSpecial Weather StatementOUNMajor38 min
Oct 21, 5:44 PM CDTTornado WarningOUNComanche, Tillman31 min
Oct 21, 5:49 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman41 min
Oct 21, 5:54 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Washita51 min
Oct 21, 6:09 PM CDTSpecial Weather StatementOUNGarfield, Grant36 min
Oct 21, 6:09 PM CDTTornado Warning Tornado observedOUNCaddo, Comanche36 min
Oct 21, 6:25 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman50 min
Oct 21, 6:29 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa, Tillman3 hr
Oct 21, 6:33 PM CDTSpecial Weather StatementOUNBlaine27 min
Oct 21, 6:41 PM CDTSpecial Weather StatementOUNKay, Noble34 min
Oct 21, 6:41 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady49 min
Oct 21, 6:43 PM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay, Noble3 hr
Oct 21, 6:50 PM CDTFlash Flood WarningOUNComanche3 hr
Oct 21, 6:55 PM CDTSpecial Weather StatementOUNKingfisher35 min
Oct 21, 6:57 PM CDTSevere Thunderstorm WarningOUNKay, Noble48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.